Advertisement

A family of periodic orbits in the three-dimensional lunar problem

  • Edward BelbrunoEmail author
  • Urs Frauenfelder
  • Otto van Koert
Original Article
  • 43 Downloads

Abstract

A family of periodic orbits is proven to exist in the spatial lunar problem that are continuations of a family of consecutive collision orbits, perpendicular to the primary orbit plane. This family emanates from all but two energy values. The orbits are numerically explored. The global properties and geometry of the family are studied.

Keywords

Celestial mechanics: restricted three-body problem Periodic orbits 

Notes

Acknowledgements

Edward Belbruno would like to acknowledge the support of Humboldt Stiftung of the Federal Republic of Germany that made this research possible and the support of the University of Augsburg for his visit from 2018-19. Research by E.B. was partially supported by NSF grant DMS-1814543. Urs Frauenfelder was supported by DFG grant FR 2637/2-1, of the German government. Otto van Koert was supported by NRF grant NRF-2016R1C1B2007662, funded by the Korean Government.

Compliance with ethical standards

Conflicts of interest

The authors state that they have no conflicts of interest.

References

  1. Albers, P., Frauenfelder, U., van Koert, O., Paternain, G.: Contact geometry of the restricted three-body problem. Commun. Pure Appl. Math. 65, 229–263 (2012)MathSciNetCrossRefGoogle Scholar
  2. Belbruno, E.: A new regularization of the restricted three-body problem and an application. Celest. Mech. Dyn. Astron. 25, 397–415 (1981)MathSciNetCrossRefGoogle Scholar
  3. Belbruno, E.: A new family of periodic orbits for the restricted problem. Celest. Mech. Dyn. Astron. 25, 195–217 (1981)MathSciNetCrossRefGoogle Scholar
  4. Belbruno, E., Frauenfelder, U., van Koert, O.: The \(\varOmega \)-limit set of a family of chords. arXiv:1811.09213 (2018)
  5. CAPD-computer assisted proofs in dynamics, a package for rigorous numerics, http://capd.ii.uj.edu.pl/ Accessed 22 Oct 2018
  6. Cho, W., Kim, G.: The circular spatial restricted 3-body problem. arXiv:1810.05796 (2018)
  7. Frauenfelder, C., van Koert, O.: The Restricted Three-Body Problem and Holomorphic Curves. Pathways in Mathematics. Springer, Berlin (2018)CrossRefGoogle Scholar
  8. Hill, G. W.: Researches in the lunar theory. Am. J. Math. 1, 5–27, 129–148, 245–251 (1878)Google Scholar
  9. Jorba, A., Zou, M.: A software package for the numerical integration of ODEs by means of high-order Taylor methods. Exp. Math. 14, 99–117 (2005)MathSciNetCrossRefGoogle Scholar
  10. Kapela, T., Simó, C.: Computer assisted proofs for nonsymmetric planar choreographies and for stability of the Eight. Nonlinearity 20, 1241–1255 (2007)ADSMathSciNetCrossRefGoogle Scholar
  11. Kummer, M.: On the stability of Hill’s solutions in the plane restricted three body problem. Am. J. Math. 101, 1333–1354 (1979)CrossRefGoogle Scholar
  12. Kummer, M.: On the three-dimensional lunar problem and other perturbation problems of the Kepler problem. J. Math. Anal. Appl. 93, 142–194 (1983)MathSciNetCrossRefGoogle Scholar
  13. Meyer, K., Hall, G., Offin, D.: Introduction to Hamiltonian Dynamical Systems and the N-body Problem. Applied Mathematical Sciences 90, Springer, New York, (2009)Google Scholar
  14. Yanguas, P., Palacian, F., Meyer, K., Dumas, H.: Periodic solutions in Hamiltonians, averaging, and the lunar problem. SIAM J. Appl. Dyn. Sys. 7, 311–340 (2008)ADSMathSciNetCrossRefGoogle Scholar
  15. Rabinowitz, P.: Periodic solutions of Hamiltonian systems. Commun. Pure Appl. Math. 31, 157–184 (1978)MathSciNetCrossRefGoogle Scholar
  16. Schmidt, D.: Families of periodic orbits in the restricted problem of three bodies connecting families of direct and retrograde orbits. SIAM J. Appl. Math. 22, 27–37 (1972)MathSciNetCrossRefGoogle Scholar
  17. Siegel, C.L., Moser, J.K.: Lectures on Celestial Mechanics. Springer, Berlin (1971)CrossRefGoogle Scholar
  18. Wilczak, D., Zgliczyński, P.: Period doubling in the Rossler system—a computer assisted proof. Foundations Comput. Math. 9, 611–649 (2009)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of Astrophysical SciencesPrinceton UniversityPrincetonUSA
  2. 2.Department of MathematicsYeshiva UniversityNew YorkUSA
  3. 3.Institute für MathematikAugsburg UniversityAugsburgGermany
  4. 4.Department of Mathematical SciencesSeoul National UniversitySeoulSouth Korea

Personalised recommendations